Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

methotrexate & hair loss/thinning

slomoslomo Posts: 180
edited 2. Aug 2015, 08:13 in Living with Arthritis archive
Hi, has anyone any experience of this?
Everything I've read about methotrexate says one of the side effects is 'hair loss/thinning - usually minor'. I'm wondering what it might actually mean in real terms while at the same time I'm cringing while I write this as without even thinking very hard I can think of people who would have been delighted by a side effect of Minor hair loss but who had to endure totally losing their hair. So I'm sorry if I sound totally vain and feeble but I am just wondering what to expect.
My hair is already very fine and I always shed a lot; I wear my hair short and you could probably call it a cropped style especially when its just been done. I've my regular hair appointment tomorrow and I'm thinking I might ask my stylist if she can modify the style a bit to try to give an illusion of thickness rather than having it cut as usual.
any advice welcome - thanks
slomo

Comments

  • theresaktheresak Posts: 1,998
    edited 30. Nov -1, 00:00
    Hi Slomo,

    I didn't experience any hair loss while on MTX, so I'm probably not the best person to advise. My hairdresser, however, has said that the texture of my hair has altered since having RA.


    I'm sure someone else will be along soon to help.
  • valdevalde Posts: 271
    edited 30. Nov -1, 00:00
    Hello Slomo
    I too had thinning/loss of hair when I went on MTX, tabs first and over the last month injections. I have overcome the worry about this as it was not a massive thin/loss. I do however only use volumising products and this has helped so please don't worry. Good luck
  • dibdabdibdab Posts: 1,498
    edited 30. Nov -1, 00:00
    I would encourage you not to panic, I've used methotrexate as tablets and injections and haven't noticed any extra hair loss beyond the normal hair in the hairbrush.

    Hope it helps you.

    Deb
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    I'm with the others. Maybe a few hairs in the washbasin when my hair has been washed but nothing to get worried about.

    In fact, it seems to me we've had lots of threads from people being afraid of this and hardly any from people for whom it was a real problem.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • trepolpentrepolpen Posts: 498
    edited 30. Nov -1, 00:00
    Hi Slomo,

    I been on methotrexate since 1998 , you need to remember we take a low dose compared to what is used to treat cancer so you wont lose your hair

    as for thinning , mine did but after they increased my folic acid to 5mg six days a week it has thickened up again , so dont worry
  • StarburstStarburst Posts: 2,546
    edited 30. Nov -1, 00:00
    trepolpen wrote:
    I been on methotrexate since 1998 , you need to remember we take a low dose compared to what is used to treat cancer so you wont lose your hair.

    I was going to say this too. When you read the side effects for methotrexate, you have to bear in mind that it is used in enormous doses (compared to RA treatment) for certain types of cancer. To put it into perspective, someone with cancer might take 30mg a day. For autoimmune diseases, we take weekly doses with a max of 25mg per week.

    Folic acid every day (except MTX day) has been shown to help side effects such as; nausea, hair loss and ulcers.

    There are many effective supplements and shampoos on the market that are effective with prompting hair growth. Anecdotal, I'm aware, but I've not heard of many who have experienced hair loss anyway but I hope this has given you some reassurance.

    All the best.
  • slomoslomo Posts: 180
    edited 30. Nov -1, 00:00
    thanks everyone for all the comments and advice.
    well, I've been to the hairdresser and she listened intently to what I said and she agreed that it would be a good idea to just tidy up the sides and back (I wear it cut around the ears and shaped at the back) and just to trim the top and cut into it to give it texture and then style it slightly differently so giving an illusion of thickness. The result is that I have a hairstyle I actually like and am not going to be just putting up with until my body decides whether it likes the mtx or not - so, pleased with the outcome and now I just have to see how things go.

    all the best
    slomo
  • MedwayladyMedwaylady Posts: 7
    edited 30. Nov -1, 00:00
    I read this and my hair came out in handfuls, luckily I have thick hair but I cried and on a support forum(ha ha) it said it was common. So I went back to the RA consultant and asked to come off the stuff, he said ok but I don't think its the MTX so we'll have a breather and rethink in 3 months in the meantime lets do some tests.
    A week later low B12 and D revealed major problems in my blood. Urgent test for something called the intrinsic factor and back to the consultant. Phone calls from the GP said come in now..... So hair loss was down to B12 and that was Pernicious Anaemia, on jabs hair now my regrew and back on MTX; I actually begged to restart as the pain returned and was horrid.
    My message is do not assume its the MTX get tested for B12 if that is ok then look at the MTX but it just might not be. I also had extreme fatigue I put down to the RA and although I occasionally get it still most days I'm just fine. I often wonder if I'd carried on with the MTX would the DVT and PE's been prevented, because that really was scary.
Sign In or Register to comment.